Subscribe | UPI Odd Newsletter Subscribe WASHINGTON, Oct. 6 (UPI) -- Unexplained blood clots are among the reasons a number of U.S. soldiers in Operation Iraqi Freedom have died from sudden illnesses, an investigation by United Press International has found. In addition to NBC News Correspondent David Bloom, who died in April of a blood clot in his lung after collapsing south of Baghdad, the Pentagon has told families that blood clots caused two soldiers to collapse and die. At least eight other soldiers have also collapsed and died from what the military has described as non-combat-related causes. Advertisement A disturbing parallel has also surfaced: soldiers becoming ill or dying from similar ailments in the United States. In some cases, the soldiers, their families and civilian doctors blame vaccines given to them by the military, particularly the anthrax or smallpox shots. Some of the soldiers who died suddenly had complained about symptoms suffered by Bloom -- including pain in the legs that could indicate problems with blood clots. Advertisement "If there is a significant number of deaths of this type, it would make you wonder what was going on," said Rose Hobby, whose brother-in-law, Army Spc. William Jeffries, died of a massive lung blood clot and swelling of his pancreas on March 31 after being evacuated from Kuwait. "How many others are out there?" "I would say that that number of cases among young healthy troops would seem to be unusual," Dr. Jeffrey Sartin, an infectious diseases doctor at the Gundersen Clinic in La Crosse, Wis., said about blood clot deaths. Sartin, a former Air Force doctor, last spring treated a soldier who might have died from anthrax or smallpox side effects. "I am not aware that there were this many cases" during the first Gulf War, Sartin said. The Pentagon has been investigating cases of a mysterious pneumonia that has killed two soldiers and put 17 more on ventilators. Besides the pneumonia, there do not seem to be any unexpected health trends given the number of troops in the region, said Army Surgeon General spokeswoman Virginia Stephanakis. "We are not seeing larger numbers of most illnesses than we could have expected," Stephanakis said. "We have not seen any red flags. As far as I know, there has not been a huge red flag other than the pneumonia." Advertisement UPI's investigation found 17 soldiers who died of sudden illnesses. Families say they are bewildered by the deaths. "Bill just dropped. They thought he had been shot. That is how suddenly it happened," said Rose Hobby, the woman whose 39-year-old brother-in-law William Jeffries collapsed in Kuwait. After being evacuated from Kuwait to Rota, Spain, he was in intensive care for a week before dying, Hobby said in a telephone interview from Evansville, Ind. A doctor in Spain said Jeffries had "the largest pulmonary embolism he had ever seen," Hobby said. Jeffries also had a swelling of the pancreas, often caused by heavy drinking or some drugs. Jeffries was not a drinker, Hobby said. Jeffries was back in the United States just days before his death to attend his own father's funeral. He had a scab on his arm from his recent smallpox vaccination. Hobby said she does not know if he got anthrax shots also, like most soldiers in the region. Patrick Ivory arrived in Germany Aug. 16 to see his 26-year-old son, Army Spc. Craig S. Ivory, before he died. By then, Craig Ivory was already brain dead from a blood clot that hit his brain on Aug. 11. Advertisement "I had to make a decision to turn off life support, which was the most difficult thing I have ever done in my life," Patrick Ivory said in a telephone interview from his home in Port Matilda, Pa. In other cases of apparently healthy soldiers who died suddenly in Operation Iraqi Freedom, families told UPI they have gotten few answers from the military. Local media reports have quoted military officials saying some of the deaths were apparent heart attacks; they have occurred from the beginning of the conflict through last week. "If anybody has a right to know what my husband died of, it is me," said Lisa Ann Sherman, whose husband, Lt. Col. Anthony Sherman, suddenly clutched his chest and died Aug. 27 in Camp Arifjan, Kuwait. "The only thing they (the military) had to tell me was severe myocardial infarction," or a heart attack. Anthony Sherman, 43, was a marathon runner and a triathlete. Sherman said her husband complained of pain in his legs after getting anthrax shots. She said she has since learned that he went to sick call complaining of pain in his legs on the day he died. NBC's Bloom, who also got the anthrax and smallpox vaccines, complained of pain in his legs, presumably from a blood clot that has been attributed to cramped quarters in his armored vehicle. Advertisement "I am very suspicious about the true reason behind my husband's death," Sherman said. The Pentagon said side effects from the anthrax vaccine are generally mild and rare. In one case, however, the military said the anthrax vaccine did cause a soldier's chronic blood-clot condition. Capt. Jason M. Nietupksi says he has suffered severe reactions to three anthrax shots given to him in the Army Reserves in February 2000, when he was 29 years old. Nietupski said the vaccine caused chronic fatigue, a skin reaction and a blood clot condition called Deep Vein Thrombosis. Nietupski described intense pain in his legs caused by the clots from that condition. Nietupski is on blood thinners for the rest of his life. His records from the military state his blood clot condition was caused by the anthrax shots. "CPT Nietupski had multiple adverse medical problems associated with three anthrax vaccinations he received while assigned to the 8th United States Army," read the results of a military line-of-duty inquiry report. "A condition described as Deep Vein Thrombosis, chronic fatigue and Steven Johnson's Syndrome all are adverse reactions that developed in this previously healthy individual from the anthrax vaccine. Evaluation by Walter Reed Physicians state (sic) that his symptoms are related to the anthrax vaccine." Advertisement The anthrax vaccine label warns of infrequent reports of heart attacks or strokes among people who have taken that vaccine. Both heart attacks and strokes can be caused by blood clots. With smallpox shots, top Pentagon health officials released a study in June that said 37 soldiers have had a swelling of the tissue around the heart probably caused by the vaccine and eight other "cardiac events" occurred within a fortnight of getting the vaccine, including heart attacks. The Pentagon said they had seen no deaths that might have been caused by the smallpox vaccine. Civilian officials have disagreed, at least in one case. In the April 4 death of Army Spc. Rachael Lacy of Lynwood, Ill., a civilian doctor who treated her and the civilian coroner who performed her autopsy said the smallpox and anthrax vaccines the Army gave her March 2 in preparation for her deployment for Operation Iraqi Freedom might have caused her death. Lacy had pneumonia and a swelling of the tissue surrounding the heart, among other things. The Deputy Director of the Military Vaccine Agency, Col. John D. Grabenstein told UPI in August that Lacy's death has not been classified by the military as related to either vaccine. Advertisement "Rachael Lacy is still in the unexplained death program" at the Centers for Disease Control and Prevention, Grabenstein said. After two health care workers died of heart attacks after getting smallpox shots, in March the Centers for Disease Control and Prevention recommended that people with a risk of heart disease not take the vaccine.